Alert archive / New York / Dense Fog Advisories in 2017
Dense Fog Advisory 5, NWS Buffalo, NY
NWS Buffalo, NY issued this dense fog advisory at Jun 5, 2017, 4:28 AM EDT for Erie County, Niagara County, New York. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jun 5, 2017, 4:28 AM EDT (08:28 UTC)
- Expired
- Jun 5, 2017, 7:25 AM EDT
- In force
- 3 hr
- Issued by
- NWS Buffalo, NY
Counties Erie County, NY, Niagara County, NY
The radar
The Buffalo radar (KBUF), 2 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.5 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1276 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this dense fog advisory went out at Jun 5, 1:51 AM EDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jun 5, 1:51 AM EDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
151 AM EDT Mon Jun 5 2017
.SYNOPSIS...
Low pressure will move very slowly across the region through the
first half of the week with occasional showers and a few scattered
thunderstorms through Wednesday. High pressure will bring a return
to drier weather by the end of the week. Temperatures will remain
cool through midweek before a warming trend arrives late in the
week.
&&
.NEAR TERM /THROUGH TODAY/...
Much of the region is now clear of showers and thunderstorms, with
just a few showers lingering near the state line, and also passing
across the northern portion of the North Country. This activity will
end over the next several hours and the region should then remain
dry through the remainder of the night...though an isolated shower
just about anywhere is possible as we remain plenty moist.
Model point soundings continue to suggest abundant low level
moisture beneath an expanding low level inversion late tonight and
Monday morning. This will promote low stratus and patchy fog late
tonight and Monday morning. The fog will be most prevalent across
the higher terrain where stratus intersects the hills, and also
along the south shore of Lake Ontario from Rochester west to Niagara
County with light NE winds and moist air crossing the cool lake
waters.
The fog and low stratus will dissipate by late morning Monday.
Widely scattered, disorganized showers will increase Monday morning.
Showers will become more widespread Monday afternoon from the
western Finger Lakes to the eastern Lake Ontario region where some
diurnal instability will develop, and large scale forcing increases
ahead of the digging mid level trough. A few thunderstorms with
locally heavy downpours are also possible in this area. Elsewhere,
expect showers to remain relatively scattered and disorganized from
the Lake Erie shore and Niagara Frontier to Rochester due to a mid
level dry slot, aided by WSW flow off Lake Erie.
Expect highs to generally range from the upper 60s to around 70 on
Monday.
&&
.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
An upper-level low will spin south across the forecast area
Monday night into Tuesday before stalling over northern PA
through Thursday (this has been a slower trend than previous
model runs). The result will be showery conditions across the
area mainly Tuesday as the low pivots across the region with the
best dynamics and instability aloft. Some thunderstorms are
locally heavy rain are possible Tuesday as the low slides south
across the region. Northeasterly winds will also increase across
Lake Ontario Tuesday afternoon and evening as the low moves
south of the lake. Northeast winds to around 20 knots over the
lake will push the already high lake waters toward Niagara,
Orleans and Monroe counties while building wave action, which
will further enhanced coastal erosion. While still some
uncertainty on the exact wind direction and timing, confidence
is high enough to hoist a lakeshore flood watch for Tuesday
afternoon through Wednesday morning.
As the upper-level low stalls over northern PA from Tuesday night
through Thursday, the overall dynamics become less impressive and
thus there will remain just a chance of showers through mid-week;
however, most of the time Wednesday and Thursday should feature
plenty of dry time. As a result of the low being stalled nearly
overhead, temperatures will remain below normal. Temperatures will
be coolest on Tuesday, with highs around 60. However as the low
remains stationary and some airmass modification occurs, Wednesday
into Thursday will show a warming trend with temperatures back into
the upper 60s by Thursday.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
A change to summer weather is on the way!
The highlight of this period will be a pattern change that will
feature the development of a sub tropical ridge over the eastern
portion of the country. Unlike the anomalously persistent trough
that has been anchored over the Great Lakes region for the past
month...the ridge will pump summery conditions across our region
that will include a prolonged period of above normal temperatures.
The origins for this long overdue change can be seen on hemispheric
WV imagery this evening. A well defined closed low just south of the
Aleutians will direct several robust shortwaves into the Pacific
Northwest during the next couple days...battering and eventually
dislodging a ridge that has been in place over that region for
several weeks. Meanwhile...a nearly stationary closed low over
Pennsylvania will weaken and 'lift out' across New England. Once
this mid level block is removed...the weakened ridge will push east
across the plains and take up residence over the eastern third of
the country where it will amplify into a fairly strong Bermuda high
(ie. sub tropical ridge).
Once established...the ECMWF ensembles and at least half of the GEFS
members suggest that the newly formed upstream trough will remain in
place around 115 deg W longitude...which would also keep the sub
tropical ridge in place over the eastern states. This would result
in several days of H85 temps in the mid teens...which would easily
support widespread afternoon temps in the 80s as early as Sunday and
likely lasting through the middle of the week (roughly June 14).
This solution is supported by the 6 to 10...and 8 to 14 day temp
forecast from the Climate Prediction Center which is strongly
favoring above normal temperatures over the eastern half of the
country...and particularly across the Lower Great Lakes and Mid
Atlantic region.
The only chance for rainfall during this period will be Friday
afternoon into Saturday when a slow moving shortwave will cross the
Lower Great Lakes. Otherwise...dry weather will prevail with day to
day warming.
&&
.AVIATION /06Z MONDAY THROUGH FRIDAY/...
For the 06Z TAFS a moist lower level will be conducive for fog and
low cloud formation. First south of Lake Ontario where as light
winds shift to a northerly component a lower deck of clouds and
lowering visibilities will be possible around or after 09Z for KROC,
KIAG and KBUF. The flow may be too light to bring the deeper
moisture over the lake inland, so there is some uncertainty as these
site may remain VFR/MVFR. The other area for fog formation will be
across the hills of SW NYS, including KJHW.
Shower coverage will increase after 12Z tomorrow, with all sites
likely to receive a shower or thunderstorm as a cold front drops
across the region through the afternoon. Most widespread and likely
coverage for these showers and thunderstorms will be between 16Z and
23Z for WNY, while showers may linger through tonight across the
Eastern Lake Ontario region where an axis of heavier moisture will
lie.
We should return to MVFR today and occasionally VFR. Tonight behind
the surface low a northwest light wind flow may return some IFR
flight conditions to the Southern Tier and later the North Country.
Elsewhere low MVFR flight conditions will be possible.
Outlook...
Tuesday and Wednesday...Areas of MVFR with showers likely.
Thursday...VFR/MVFR with a chance of showers.
Friday...Mainly VFR.
&&
.MARINE...
An area of low pressure over the central Great Lakes tonight will
slowly cross NY/PA Monday and Monday night. Given the proximity of
the low, winds will remain less than 15 knots through Monday night
with weak wave action.
Tuesday and Tuesday night this area of low pressure will move to New
England, with secondary cyclogenesis off the east coast. As the low
moves away, there may be a period of stronger northeast winds,
likely bringing a period of Small Craft Advisory conditions to the
south shore of Lake Ontario west of Irondequoit Bay.
&&
.TIDES/COASTAL FLOODING...
Model guidance has come into better agreement today with respect
to wind direction and timing for Tuesday through early
Wednesday. Low pressure will meander slowly east near the NY/PA
border, with secondary cyclogenesis off the east coast. This
will produce moderate to strong northeast winds on Lake Ontario
Tuesday afternoon through Wednesday morning, with increasing
wave action forcing increased shoreline erosion and flooding.
The greatest impact will be in the numerous bays and inlets
along the south shore of the lake from Rochester westward. With
this in mind, we have issued a Lakeshore Flood Watch for
Niagara, Orleans, and Monroe counties.
&&
.EQUIPMENT...
The WSR-88D Doppler Radar at Buffalo will be out of service for
upgrades starting Monday June 5 and lasting for about 4 days
through Thursday June 8.
The signal processor is being replaced as part of a national
effort to extend the service life of the Doppler Radar network.
This is the first of four major upgrades planned over the next 5
years to replace and refurbish major components of the WSR-88D
network across the country to extend their service life into the
2030's.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lakeshore Flood Watch from Tuesday afternoon through Wednesday
morning for NYZ001>003.
MARINE...None.
&&
SYNOPSIS...HITCHCOCK
NEAR TERM...HITCHCOCK/JJR/THOMAS
SHORT TERM...CHURCH
LONG TERM...RSH
AVIATION...THOMAS
MARINE...HITCHCOCK
TIDES/COASTAL FLOODING...HITCHCOCK
EQUIPMENT...HITCHCOCKHazardous weather outlook, Jun 4, 1:20 PM EDT, 15 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 120 PM EDT Sun Jun 4 2017 NYZ004>008-010>014-019>021-085-051730- Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Northern Erie-Genesee- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 120 PM EDT Sun Jun 4 2017 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>003-051730- Niagara-Orleans-Monroe- 120 PM EDT Sun Jun 4 2017 ...LAKESHORE FLOOD WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-051730- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 120 PM EDT Sun Jun 4 2017 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf HITCHCOCK
In the hours before
Special weather statement, Jun 4, 11:33 PM EDT, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1133 PM EDT SUN JUN 4 2017
NYZ006-050400-
Oswego-
1133 PM EDT SUN JUN 4 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OSWEGO COUNTY...
At 1132 PM EDT, a strong thunderstorm was located near Cicero, or 8
miles east of Baldwinsville, moving east at 35 mph. This storm will
move across Oneida Lake around 1145 PM.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Central Square, Constantia, West Monroe, Cleveland, Bernhards Bay,
Mallory, Gayville and Lower South Bay.
This includes Interstate 81 near exit 32.
LAT...LON 4316 7588 4316 7592 4317 7593 4317 7595
4318 7596 4318 7600 4320 7604 4320 7608
4323 7610 4324 7616 4327 7620 4333 7621
4331 7586
TIME...MOT...LOC 0332Z 273DEG 32KT 4320 7617
ApffelThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 8:34 PM EDT | Special Weather Statement | BUF | Wyoming | 41 min |
| Jun 4, 9:55 PM EDT | Special Weather Statement | BUF | Genesee | 65 min |
| Jun 4, 11:33 PM EDT | Special Weather Statement | BUF | Oswego | 27 min |
| Jun 5, 4:02 AM EDT | Lakeshore Flood Warning | BUF | Monroe, Niagara, Orleans | 48 hr |
| Jun 5, 4:09 AM EDT | Special Marine Warning | BUF | 66 min | |
| Jun 5, 4:29 AM EDT | Small Craft Advisory | BUF | 47 hr | |
| Jun 5, 5:25 AM EDT | Special Marine Warning | BUF | 95 min | |
| Jun 5, 6:22 AM EDT | Special Weather Statement | BUF | Wayne | 53 min |
| Jun 5, 6:54 AM EDT | Special Weather Statement | BUF | Cayuga | 36 min |
| Jun 5, 7:32 AM EDT | Special Marine Warning | BUF | 58 min | |
| Jun 5, 8:00 AM EDT | Special Weather Statement | BUF | Niagara, Orleans | 45 min |
| Jun 5, 8:18 AM EDT | Special Marine Warning | BUF | 57 min | |
| Jun 5, 10:20 AM EDT | Special Weather Statement | BUF | Wayne | 40 min |
| Jun 5, 10:39 AM EDT | Special Weather Statement | BUF | Cayuga | 36 min |
| Jun 5, 2:01 PM EDT | Special Weather Statement | BUF | Monroe | 29 min |
| Jun 5, 2:26 PM EDT | Special Weather Statement | BUF | Allegany | 64 min |
| Jun 5, 2:43 PM EDT | Special Weather Statement | BUF | Wayne | 47 min |
| Jun 5, 3:17 PM EDT | Special Weather Statement | BUF | Ontario | 28 min |
| Jun 5, 7:47 PM EDT | Special Weather Statement | BUF | Lewis | 58 min |
Nearby
Dense Fog Advisories in New York, 2017Every dense fog advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.